Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 99, NWS Columbia, SC

June 29, 20104 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2010, 7:28 PM EDT for 4 counties in South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2010, 7:28 PM EDT (23:28 UTC)
Expired
Jun 29, 2010, 8:15 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:40 PM EDTTSTM WND DMG4 Ese Turbeville, SCSHERIFFS OFFICE REPORTS MULTIPLE TREES DOWN AND DIME SIZED HAIL NEAR INTERSECTION OF ANN WORSHAM AND BURNT BRANCH ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS52 KCAE 292328
SVRCAE
SCC017-027-075-085-300015-
/O.NEW.KCAE.SV.W.0099.100629T2328Z-100630T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT TUE JUN 29 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES NORTHWEST OF
  SUMMERTON...OR 13 MILES SOUTHWEST OF SOUTH SUMTER...AND MOVING EAST
  AT 35 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MANNING

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3382 7991 3377 7998 3372 7997 3350 8009
      3349 8014 3345 8014 3345 8021 3340 8021
      3338 8023 3332 8024 3358 8077 3385 8037
      3394 7999 3392 7996 3389 7994 3388 7988
TIME...MOT...LOC 2328Z 290DEG 31KT 3374 8046

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT TUE JUN 29 2010

.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED.
A FRONT WILL SLOWLY ENTER OUR REGION WEDNESDAY...INCREASING
PRECIPITATION CHANCES. THE FRONT WILL SLOWLY MOVE THROUGH LATE
THURSDAY...THEN DRIER AND COOLER AIR IS EXPECTED TO ENTER OUR
REGION BEHIND THE FRONT FOR FRIDAY THROUGH THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM UNSTABLE AIRMASS LINGERS OVER THE FORECAST AREA AGAIN TODAY.
A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED MAINLY FOR THE
NORTHERN COUNTIES UNTIL 9 PM THIS EVENING. A SURFACE TROUGH
LINGERS OVER THE PIEDMONT OF THE CAROLINAS WITH A COLD FRONT
APPROACHING THE TN VALLEY. DIURNAL HEATING WITH PLENTIFUL
ATMOSPHERIC MOISTURE EXPECTED TO RESULT IN SCATTERED MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS. MODERATE INSTABILITIES WILL
LEAD TO A THREAT THAT A FEW OF THE STRONGER STORMS COULD PRODUCE
STRONG GUSTY WINDS. WILL KEEP HIGH CHANCE/LIKELY POPS INTO THE
EVENING...AND WILL KEEP A SMALL POP OVERNIGHT FOR THE ENTIRE AREA
AS THE AIRMASS REMAINS SOMEWHAT UNSTABLE INTO THE EARLY MORNING
HOURS AND WITH THE COLD FRONT JUST NORTH OF THE AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MODELS SLOWLY BRING FRONTAL BOUNDARY INTO OUR REGION
WEDNESDAY. WITH BOUNDARY IN VICINITY...AND COPIOUS ATMOSPHERIC
MOISTURE AVAILABLE (PRECIPITABLE WATER VALUES OVER 2 INCHES)...
WILL RAISE POPS TO LIKELY CATEGORY WEDNESDAY AFTERNOON. SLOWER
MOVEMENT OF STORMS PLUS ABUNDANT MOISTURE COULD LEAD TO A LOCALLY
HEAVY RAIN AND URBAN/LOCALIZED FLOODING THREAT FOR WEDNESDAY.
MODELS SLOWLY SHIFT THE FRONT TOWARDS THE SOUTHERN FA LATE DAY
THURSDAY...WITH SOME DRIER AIR ENTERING THE NORTHERN PART OF OUR
FA. WILL HAVE CHANCE POPS AND TREND POPS FROM NORTH TO
SOUTH...THOUGH THERE ARE INHERENT UNCERTAINTIES WITH EXACT TIMING
AND POSITION OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. FOR NOW WILL KEEP THE FORECAST AREA DRY
THROUGH THE ENTIRE PERIOD. TEMPERATURES CLOSE TO NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AIR MASS MODERATELY UNSTABLE. SCATTERED THUNDERSTORMS
DEVELOPING...ESPECIALLY TO THE NORTH AND WEST OF KCAE/KAGS.
COVERAGE SHOULD INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING. VCTS/CB IN TAFS THROUGH EARLY THIS EVENING. IMPROVING
CONDITIONS FORECAST BY MID TO LATE EVENING. BULK OF CONVECTION
EXPECTED TO BE DIURNAL.

EXTENDED AVIATION OUTLOOK...A COLD FRONT...NOW NORTH OF THE
AREA...WILL SLOWLY MOVE SOUTHWARD ACROSS THE TAF SITES WEDNESDAY
INTO EARLY THURSDAY. CONVECTION COULD PRODUCE PERIODS OF MVFR/IFR
CONDITIONS. DRIER AIR COULD FILTER IN FRIDAY INTO SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 29, 3:31 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT TUE JUN 29 2010

GAZ040-063>065-077-SCZ018-025-026-030-035>038-041-301945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
331 PM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL PRODUCE SOME LOCAL GUSTY WINDS
FROM DOWNBURSTS WHICH MAY BRING SOME TREES DOWN AND DO SOME
DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-027>029-031-301945-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-
331 PM EDT TUE JUN 29 2010

...SEVERE THUNDERSTORM WATCH 428 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 29, 5:25 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     1 WNW CHAPIN            34.17N 81.36W
06/29/2010                   LEXINGTON          SC   LAW ENFORCEMENT

            COUNTY SHERIFFS OFFICE REPORT POWERLINES DOWN ON CHAPIN
            ROAD

&&

SMITH
Special weather statement, Jun 29, 5:41 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT TUE JUN 29 2010

GAZ040-063-064-292230-
COLUMBIA-LINCOLN-MCDUFFIE-
541 PM EDT TUE JUN 29 2010

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...LINCOLN AND
MCDUFFIE COUNTIES...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF LINCOLNTON...OR 15 MILES NORTH
OF THOMSON...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
Local storm report, Jun 29, 5:49 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     5 ENE CHESTERFIELD      34.76N 80.00W
06/29/2010                   CHESTERFIELD       SC   FIRE DEPT/RESCUE

            CHERAW FIRE DEPARTMENT REPORTED NUMEROUS LARGE LIMBS
            DOWN...TREES DOWN...POWER LINES DOWN AND A ROOF TORE OFF
            A CHICKEN HOUSE IN THE BROCKS MILL COMMUNITY.

&&

VAUGHAN
Local storm report, Jun 29, 6:04 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     4 SSW LUGOFF            34.17N 80.71W
06/29/2010                   KERSHAW            SC   LAW ENFORCEMENT

            COUNTY SHERIFFS OFFICE REPORT OF TREES DOWN NEAR
            INTERSECTION OF JORDAN AND KENNEDY ROADS

&&

SMITH
Local storm report, Jun 29, 6:56 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     6 SSE LINCOLNTON        33.71N 82.46W
06/29/2010                   LINCOLN            GA   PUBLIC

            PUBLIC REPORTED TREES AND LIMBS DOWN NEAR THE
            INTERSECTION OF HWY 220 AND THOMSON HWY.

&&

VAUGHAN
Local storm report, Jun 29, 7:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     NON-TSTM WND DMG 6 WSW OAKLAND           33.95N 80.60W
06/29/2010                   SUMTER             SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN ALONG HWY 378 NEAR
            THE WATEREE RIVER

0648 PM     TSTM WND DMG     2 SSW RED BANK          33.90N 81.25W
06/29/2010                   LEXINGTON          SC   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTED A TREE DOWN ON A HOUSE ALONG
            PLATT SPRINGS ROAD IN THE RED BANK COMMUNITY.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:17 PM EDTSevere Thunderstorm WarningCAEKershaw43 min
Jun 29, 3:04 PM EDTSevere Thunderstorm WarningCAEFairfield56 min
Jun 29, 4:00 PM EDTSevere Thunderstorm WarningCAELancaster45 min
Jun 29, 4:19 PM EDTSevere Thunderstorm WarningCAELexington, Richland56 min
Jun 29, 4:22 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland38 min
Jun 29, 4:43 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland62 min
Jun 29, 4:56 PM EDTSevere Thunderstorm WarningCAEChesterfield49 min
Jun 29, 5:08 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry37 min
Jun 29, 5:31 PM EDTSevere Thunderstorm WarningCAELexington, Richland59 min
Jun 29, 5:49 PM EDTSevere Thunderstorm WarningCAEMcCormick41 min
Jun 29, 6:06 PM EDTSevere Thunderstorm WarningCAERichland, Sumter39 min
Jun 29, 6:16 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda44 min
Jun 29, 6:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg, Richland38 min
Jun 29, 6:30 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland, Sumter45 min
Jun 29, 7:02 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland, Sumter43 min
Jun 29, 7:48 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg42 min
Jun 29, 7:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell54 min
Jun 29, 7:53 PM EDTSevere Thunderstorm WarningCAEBamberg52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.